{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,8,4]],"date-time":"2026-08-04T03:26:12Z","timestamp":1785813972836,"version":"3.56.0"},"reference-count":10,"publisher":"Oxford University Press (OUP)","issue":"12","license":[{"start":{"date-parts":[[2025,12,26]],"date-time":"2025-12-26T00:00:00Z","timestamp":1766707200000},"content-version":"vor","delay-in-days":25,"URL":"https:\/\/creativecommons.org\/licenses\/by\/4.0\/"}],"funder":[{"DOI":"10.13039\/100019779","name":"Qatar National Library","doi-asserted-by":"publisher","id":[{"id":"10.13039\/100019779","id-type":"DOI","asserted-by":"publisher"}]}],"content-domain":{"domain":[],"crossmark-restriction":false},"short-container-title":[],"published-print":{"date-parts":[[2025,12,24]]},"abstract":"<jats:title>Abstract<\/jats:title>\n                  <jats:p>Background: Methemoglobinemia is an uncommon but potentially life-threatening disorder where hemoglobin iron is oxidized to the ferric state, impairing oxygen transport. Topical anesthetics such as lidocaine can induce methemoglobinemia. Methylene blue (MB) is the first-line antidote, but high doses can oxidize hemoglobin and may precipitate hemolysis even in individuals with normal glucose-6-phosphate dehydrogenase (G6PD) activity. Case Presentation: A 31-year-old woman with recurrent genital herpes self-applied excessive 5% lidocaine cream (\u22483 tubes\/day) for two weeks. She presented with progressive fatigue, cyanosis and hypoxemia. Arterial blood gas showed methemoglobin 13.6%. She received intravenous MB at another hospital and subsequently developed severe anemia (hemoglobin 6.6\u00a0g\/dL) with laboratory evidence of intravascular hemolysis. G6PD activity was normal. Supportive management included high-flow oxygen, oral ascorbic acid, intravenous antivirals and antibiotics, and transfusion of two units of packed red blood cells. Methemoglobin levels and hemoglobin gradually normalized, and she was discharged in stable condition. Conclusion: This case illustrates the paradoxical risk of MB-induced hemolysis in a G6PD-sufficient patient. Clinicians should consider alternative treatments such as ascorbic acid when managing methemoglobinemia and educate the public on safe use of topical anesthetics.<\/jats:p>","DOI":"10.1093\/omcr\/omaf264","type":"journal-article","created":{"date-parts":[[2025,11,5]],"date-time":"2025-11-05T13:33:08Z","timestamp":1762349588000},"source":"Crossref","is-referenced-by-count":3,"title":["Methylene blue-induced Hemolysis in a patient with lidocaine-induced Methemoglobinemia: a case report"],"prefix":"10.1093","volume":"2025","author":[{"ORCID":"https:\/\/orcid.org\/0009-0003-5434-6656","authenticated-orcid":false,"given":"Murad","family":"Mehmood","sequence":"first","affiliation":[{"name":"Department of Emergency Medicine, Hamad General Hospital , Al Rayyan Road, Hamad Medical City (Zone 37), Ad Dawhah (Doha Municipality), State of Qatar, P.O. Box 3050, Doha 16060 ,","place":["Qatar"]}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Fatema Jaber A","family":"Almarri","sequence":"additional","affiliation":[{"name":"Department of Emergency Medicine, Hamad General Hospital , Al Rayyan Road, Hamad Medical City (Zone 37), Ad Dawhah (Doha Municipality), State of Qatar, P.O. Box 3050, Doha 16060 ,","place":["Qatar"]}],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"286","published-online":{"date-parts":[[2025,12,26]]},"reference":[{"key":"2025122602495870800_ref1","doi-asserted-by":"publisher","first-page":"95","DOI":"10.5811\/cpcem.2019.3.41794","article-title":"Code blue: life-threatening Methemoglobinemia","volume":"3","author":"Ponce R\u00edos","year":"2019","journal-title":"Clin Pract Cases Emerg Med"},{"key":"2025122602495870800_ref2","doi-asserted-by":"publisher","first-page":"1043","DOI":"10.1053\/j.jvca.2013.02.005","article-title":"Methemoglobinemia: a review and recommendations for management","volume":"28","author":"Cortazzo","year":"2014","journal-title":"J Cardiothorac Vasc Anesth"},{"key":"2025122602495870800_ref3","doi-asserted-by":"publisher","first-page":"94","DOI":"10.7556\/jaoa.2015.020","article-title":"Lidocaine-induced Methemoglobinemia: a clinical reminder","volume":"115","author":"Barash","year":"2015","journal-title":"J Am Osteopath Assoc"},{"key":"2025122602495870800_ref4","doi-asserted-by":"publisher","first-page":"211","DOI":"10.5005\/ijcdas-53-4-211","article-title":"Assessment of severity of methaemoglobinemia following fibreoptic bronchoscopy with lidocaine","volume":"53","author":"De","year":"2011","journal-title":"Indian J Chest Dis Allied Sci"},{"key":"2025122602495870800_ref5","doi-asserted-by":"publisher","first-page":"498","DOI":"10.1097\/FPC.0b013e32836498f4","article-title":"PharmGKB summary: pharmacogenetics of methylene blue","volume":"23","author":"McDonagh","year":"2013","journal-title":"Pharmacogenet Genomics"},{"key":"2025122602495870800_ref6","first-page":"499","article-title":"Hemolytic Anemia secondary to methylene blue administration in a G6PD sufficient patient","volume":"37","year":"2020","journal-title":"Fed Pract"},{"key":"2025122602495870800_ref7","first-page":"83","article-title":"Case report on methylene blue\u2013induced Hemolytic Anemia","volume":"8","author":"Sulfath","year":"2019","journal-title":"Int J Med Res Health Sci"},{"key":"2025122602495870800_ref8","doi-asserted-by":"publisher","first-page":"670979","DOI":"10.1155\/2015\/670979","article-title":"An atypical case of methemoglobinemia due to self-administered benzocaine","volume":"2015","author":"Nappe","year":"2015","journal-title":"Case Rep Emerg Med"},{"key":"2025122602495870800_ref9","doi-asserted-by":"publisher","first-page":"85","DOI":"10.1016\/j.jemermed.2003.03.003","article-title":"EMLA\u00ae-induced methemoglobinemia and systemic topical anesthetic toxicity","volume":"26","author":"Hahn","year":"2004","journal-title":"J Emerg Med"},{"key":"2025122602495870800_ref10","doi-asserted-by":"publisher","first-page":"112","DOI":"10.1016\/j.jcrc.2005.08.006","article-title":"Methemoglobinemia and acute hemolysis after tetracaine lozenge use","volume":"21","author":"Lavergne","year":"2006","journal-title":"J Crit Care"}],"container-title":["Oxford Medical Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/academic.oup.com\/omcr\/article-pdf\/2025\/12\/omaf264\/66128307\/omaf264.pdf","content-type":"application\/pdf","content-version":"vor","intended-application":"syndication"},{"URL":"https:\/\/academic.oup.com\/omcr\/article-pdf\/2025\/12\/omaf264\/66128307\/omaf264.pdf","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,12,26]],"date-time":"2025-12-26T07:50:05Z","timestamp":1766735405000},"score":1,"resource":{"primary":{"URL":"https:\/\/academic.oup.com\/omcr\/article\/doi\/10.1093\/omcr\/omaf264\/8404891"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2025,12]]},"references-count":10,"journal-issue":{"issue":"12","published-print":{"date-parts":[[2025,12,24]]}},"URL":"https:\/\/doi.org\/10.1093\/omcr\/omaf264","relation":{},"ISSN":["2053-8855"],"issn-type":[{"value":"2053-8855","type":"electronic"}],"subject":[],"published-other":{"date-parts":[[2025,12]]},"published":{"date-parts":[[2025,12]]},"article-number":"omaf264"}}